Ohio, 2003

Heavy Snow in Ohio, January 15, 2003

January 15, 2003 · NWS CLE · 2 events in 2 counties and zones

Cold westerly winds blowing across Lake Erie caused lake effect snow showers to develop around midnight. These snow showers intensified during the morning hours and continued through the afternoon.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Cold westerly winds blowing across Lake Erie caused lake effect snow showers to develop around midnight. These snow showers intensified during the morning hours and continued through the afternoon. This activity finally dissipated during the evening hours. Total accumulations ranged from 6 to 8 inches in western Lake County to around a foot in eastern Lake County and northern Ashtabula County. Wind gusts as high as 25 mph caused some blowing and drifting with visibilities reduced to near zero at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 14, 9:18 PM EST, 2 hours 42 minutes earlier.

Area forecast discussion, Jan 14, 9:18 PM EST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
918 PM EST TUE JAN 14 2003

QUICK UPDT FOR MINOR CHGS.  LE SHSN CONTG WITH WLY FETCH ACRS LERI.
SNOWFALL AMNTS SO FAR HAVEN/T BEEN ALL THAT IMPRESSVE BUT WL KEEP
HEADLINE GOING NW PA AND INCR SNOW AMNTS A LTTL FOR ERI LAKESHORE.
FURTHER W A MIX OF CLDS AND CLRG CONTG ACRS FA.  N TO S OREINTED
BAND OF SN MAKING EWD PROGRESS ACRS FA THIS EVE AND SHOULD BE MOVG
INTO KCLE AND KMFD AREAS NXT HR OR SO.  WL GET A DUSTING AT MOST FM
THIS AREA.  FURTHER W WL KEEP A MENTION OF FLURRIES WITH SKIES BCMG
P/C LATER ON.  TEMPS IN BALLPARK.

.CLE...
OH...NONE.
PA...NONE.

KUBINA
Hazardous weather outlook, Jan 14, 6:19 AM EST, 17 hours 41 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-141315-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
619 AM EST TUE JAN 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Ashtabula

When
January 15, 12:00 AM EST to 7:00 PM EST
Where
Ashtabula forecast zone
Property damage
$75,000
Reported by
TRAINED SPOTTER
Coordinates
41.896, -80.759 (the zone’s center; the record gives no point)

Heavy Snow, Lake

When
January 15, 12:00 AM EST to 7:00 PM EST
Where
Lake forecast zone
Property damage
$75,000
Reported by
TRAINED SPOTTER
Coordinates
41.714, -81.245 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5339407, 5339408.